Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 334, NWS St. Louis, MO

July 29, 2024Clinton County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 29, 2024, 8:44 PM CDT for Clinton County, Marion County, Illinois. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2024, 8:44 PM CDT (01:44 UTC)
Expired
Jul 29, 2024, 9:45 PM CDT
In force
61 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 121 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:00 PM CDTTSTM WND DMG2 E Patoka, ILMinor tree limb damage reported.
Jul 29, 9:13 PM CDTTSTM WND GST 531 S Alma, ILhome anemometer.
Jul 29, 9:15 PM CDTTSTM WND DMGOdin, ILsmall tree limbs snapped. time estimated from radar.
Jul 29, 9:17 PM CDTTSTM WND DMGSalem, ILMultiple reports on trees on houses and power lines down.
Jul 29, 9:19 PM CDTTSTM WND DMG1 N Selmaville, ILBusiness lost its roof on west side of town at intersection of US 50 and Selmaville Road.
Jul 29, 9:20 PM CDTTSTM WND DMGSalem, ILStrong winds all over town. Power lines and traffic lights blown over. Trees downed onto houses.
Jul 29, 9:33 PM CDTTSTM WND GST 603 W Xenia, ILAlong highway 50 near the Marion County line.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 7:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS53 KLSX 300144
SVRLSX
ILC027-121-300245-
/O.NEW.KLSX.SV.W.0334.240730T0144Z-240730T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
844 PM CDT Mon Jul 29 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clinton County in south central Illinois...
  Marion County in south central Illinois...

* Until 945 PM CDT.

* At 844 PM CDT, a severe thunderstorm was located over Shobonier,
  moving south at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Centralia, Salem, Sandoval, Wamac, Central City, Odin, Kinmundy,
  Patoka, Omega, Fairman, Boulder, Stephen Forbes Station, Shattuc,
  Helm, Tonti, Iuka, Junction City, Alma, Kell, and Vernon.

This includes Interstate 57 in Illinois between exits 109 and 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8914 3850 8914 3850 8916 3874 8927
      3874 8914 3882 8913 3882 8889 3867 8869
      3848 8870
TIME...MOT...LOC 0144Z 338DEG 30KT 3885 8911 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
3 follow-up statements
612 
WWUS53 KLSX 300208
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
908 PM CDT Mon Jul 29 2024

ILC027-300218-
/O.CAN.KLSX.SV.W.0334.000000T0000Z-240730T0245Z/
Clinton IL-
908 PM CDT Mon Jul 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Illinois.

&&

LAT...LON 3847 8904 3871 8914 3876 8914 3882 8903
      3882 8889 3867 8870 3848 8870
TIME...MOT...LOC 0208Z 320DEG 30KT 3872 8900 

$$

ILC121-300245-
/O.CON.KLSX.SV.W.0334.000000T0000Z-240730T0245Z/
Marion IL-
908 PM CDT Mon Jul 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR MARION COUNTY...

At 908 PM CDT, a severe thunderstorm was located near Patoka, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salem, Odin, Kinmundy, Patoka, Omega, Fairman, Helm, Tonti, Iuka,
Alma, Kell, Walnut Hill, Cartter, Selmaville, and Brubaker.

This includes Interstate 57 in Illinois between exits 109 and 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8904 3871 8914 3876 8914 3882 8903
      3882 8889 3867 8870 3848 8870
TIME...MOT...LOC 0208Z 320DEG 30KT 3872 8900 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
789 
WWUS53 KLSX 300220
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
920 PM CDT Mon Jul 29 2024

ILC121-300245-
/O.CON.KLSX.SV.W.0334.000000T0000Z-240730T0245Z/
Marion IL-
920 PM CDT Mon Jul 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR MARION COUNTY...

At 919 PM CDT, a severe thunderstorm was located over Salem, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management. At 915 PM, emergency management 
         reported wind damage in Salem.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salem, Odin, Kinmundy, Omega, Helm, Tonti, Iuka, Alma, Kell, Cartter,
Brubaker, and Selmaville.

This includes Interstate 57 in Illinois between exits 109 and 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 8908 3882 8895 3882 8889 3867 8870
      3848 8870 3847 8898
TIME...MOT...LOC 0219Z 319DEG 28KT 3863 8892 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Pfahler
464 
WWUS53 KLSX 300234
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
934 PM CDT Mon Jul 29 2024

ILC121-300245-
/O.CON.KLSX.SV.W.0334.000000T0000Z-240730T0245Z/
Marion IL-
934 PM CDT Mon Jul 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN MARION COUNTY...

At 934 PM CDT, a severe thunderstorm was located over Helm, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salem, Omega, Helm, Iuka, Kell, and Cartter.

This includes Interstate 57 in Illinois near exit 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3859 8903 3862 8887 3877 8883 3867 8870
      3848 8870 3847 8898
TIME...MOT...LOC 0234Z 314DEG 35KT 3853 8874 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:20 PM CDT, 2 hours 24 minutes earlier. Its key messages:

  • The main concern this week is the heat/humidity. Dangerous heat is expected to expand eastward on Tuesday, with the two worst days being Tuesday and Wednesday. Peak heat index values of 105-110+F are forecast each afternoon.
  • There is still a conditional threat for strong to severe thunderstorms through this evening across parts of south-central Illinois. Chances are low (20-30%), but IF any thunderstorms do develop, the atmosphere is very favorable for any storm to quickly become strong/severe.
  • A similar scenario exists Tuesday afternoon in Illinois. Thunderstorms are expected to stay to our northeast, but IF they are further southwest and move into our area, they would pose a threat for damaging winds.
Area forecast discussion, Jul 29, 6:20 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
620 PM CDT Mon Jul 29 2024

.KEY MESSAGES...

- The main concern this week is the heat/humidity. Dangerous heat
  is expected to expand eastward on Tuesday, with the two worst
  days being Tuesday and Wednesday. Peak heat index values of
  105-110+F are forecast each afternoon.

- There is still a conditional threat for strong to severe
  thunderstorms through this evening across parts of south-central
  Illinois. Chances are low (20-30%), but IF any thunderstorms do
  develop, the atmosphere is very favorable for any storm to
  quickly become strong/severe.

- A similar scenario exists Tuesday afternoon in Illinois.
  Thunderstorms are expected to stay to our northeast, but IF they
  are further southwest and move into our area, they would pose a
  threat for damaging winds.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 204 PM CDT Mon Jul 29 2024

Latest surface analysis shows a warm front draped near the Missouri-
Iowa border into northern Illinois/Indiana. There may be a remnant
outflow boundary somewhere across the CWA, but given the fairly
unidirectional flow (south/southwesterly), there aren't any signs at
least in the surface observations. The expectation is for convection
to form near the surface warm front, aided by lift downstream of a
midlevel impulse currently over western Illinois. The focus for
this convection should be to our north and east, but can't rule
out some development further to the southwest on the eastern edge
of the stronger capping. Parts of south-central Illinois have
about a 20-30% chance of thunderstorms between ~22Z-03Z. There is
a very conditional threat of strong to severe thunderstorms given
these low PoPs. However, the atmosphere will be primed for severe
weather given 30-35 knots of effective shear and MLCAPE values of
2500-3000 J/kg on the latest SPC mesoanalysis. Supercells and
bowing segments would both be possible, and would be capable of
producing large hail and damaging winds respectively.

Dry weather is then forecast areawide from late evening through the
overnight hours. The low-level jet tonight is much weaker than last
night, and more focused toward the Ohio Valley. Very mild conditions
are expected with lows in the 70s, or about 10 degrees above normal
for the date.

Heat and humidity is the main concern for Tuesday, with the heat
expanding eastward across the remainder of the area. Plenty of
sunshine is expected with southwesterly surface winds and 850-hPa
temperatures of +23-25C (>95th percentile of climatology), which
should combine to yield highs in the mid to upper 90s across much of
the area. These temperatures combined with dewpoints in the mid 70s
(near to slightly above the 90th percentile for late July) is
expected to produce heat index values of 105-110+F during peak
heating. The excessive heat warning was expanded (mainly to the
west and north) with this package to account for what is expected
to be 2 days (Tuesday and Wednesday) of peak heat index values
around 110F. There is high confidence in high temperatures over
most of the area, with the exception of parts of west central and
south-central Illinois. This area has a low chance of
thunderstorms, or could see some debris clouds from thunderstorms
further to the north and east.

Another ridge-running shortwave trough is forecast to move through
the Upper Midwest Tuesday afternoon. This shortwave should help
initiate a new round of convection along/north of the quasi-
stationary front. Conceptually, the track of this MCS should be
further northeast than this afternoon/early evening due to the
mid/upper level ridge continuing to build in along with the stronger
capping. That being said, a couple of CAMs (hi-res NAM and NSSL-WRF)
do bring convection into the area, mainly along/east of the
Mississippi River. Given everything stated above, this is an
unlikely scenario, but enough to keep some low PoPs (15-30%) in
these locations. Similar to this afternoon/early evening, there is
a very conditional threat for strong/severe convection on
Tuesday, mainly east of the Mississippi River. If our area is
impacted, it likely will be from convection that is ongoing
Tuesday morning far enough to the west/southwest (eastern
Nebraska/northwest Iowa) that northwesterly forward-propagating
Corfidi vectors would be able to bring a complex into the area and
the threat for damaging wind gusts. However, even that scenario
would not be a given because the complex could weaken due to the
low- level jet weakening and/or thunderstorms could struggle to
stay organized as the strength of the cap increases.

Low chances of showers and thunderstorms continue Tuesday night,
mainly in west central and south-central Illinois. The surface
front is forecast to wobble back southward by Tuesday evening with
an increasing low-level jet. The best chances are north and east
of the area once again, but those locations may be far enough
northeast to see some thunderstorm activity.

Gosselin

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 204 PM CDT Mon Jul 29 2024

(Wednesday - Thursday Night)

Unlike the previous two days, there appears to be basically no
threat for any convection Wednesday/Wednesday night. Our area will
be feeling the full brunt of the mid/upper level ridge, with 700-hPa
temperatures climbing above +14C. Any threat of convection should
move further away to the north and east. This helps lead to very high
confidence in another excessively hot and humid day with highs in
the mid to upper 90s and heat index values peaking around
105-110+F.

The mid/upper level ridge begins to break down by Thursday and shift
off to the south and west. Across the Upper Midwest, a strong
midlevel shortwave trough/closed low is forecast to develop a
surface low which moves across the Great Lakes. A cold front will be
draped to its southwest, and is forecast to move through the area
late Thursday/Thursday night. This front brings a low chance (20-
40%) of thunderstorms, but more importantly, an end to the excessive
heat and humidity.

(Friday - Next Monday)

The air mass behind Thursday/Thursday night's front is not strong
however by any means, with 850-hPa temperature readings dropping
back to +18-20C (slightly above normal). Highs are expected to be
in the upper 80s to low 90s, back to near to slightly above
normal for the beginning of August.

Near to slightly above normal temperatures are forecast then into
early next week along with dry weather behind the cold front.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 603 PM CDT Mon Jul 29 2024

Dry and VFR conditions are expected through the period. There is
a low chance for showers and thunderstorms on Tuesday afternoon
and evening at UIN and the St. Louis area terminals, but the
chance is too low to include in the TAFs at this time. Winds will
remain light and variable or out of the southwest at 8 knot or
less.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT Thursday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
     Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO.

     Heat Advisory until 7 PM CDT Thursday for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Washington MO.

IL...Heat Advisory from 1 PM Tuesday to 7 PM CDT Thursday for Adams
     IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene
     IL-Jersey IL-Macoupin IL-Marion IL-Montgomery IL-Pike IL.

     Excessive Heat Warning from 1 PM Tuesday to 7 PM CDT Thursday
     for Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 29, 6:44 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service St Louis MO
644 PM CDT Mon Jul 29 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-302345-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
644 PM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Another round of thunderstorms possible through late this evening
over portions of south central Illinois. A few storms could be strong
to severe with large hail and damaging winds.

There will be little relief from the heat overnight with lows only in
the middle to upper 70s. An excessive heat warning and heat advisory
are in effect through this period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat and humidity is expected across the area this week,
Tuesday through Thursday with heat index values in the 100 to 110
degree range. Excessive heat warning and heat advisory are in effect
through this period.

There are additional chances of thunderstorms across portions of the
area Tuesday through Tuesday night, and again Thursday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail to the
National Weather Service.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:41 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery49 min
Jul 29, 8:09 PM CDTSevere Thunderstorm WarningLSXBond, Fayette51 min
Jul 29, 8:11 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison49 min
Jul 29, 8:27 PM CDTSevere Thunderstorm WarningLSXBond32 min
Jul 29, 8:50 PM CDTTornado WarningLSXBond, Madison27 min
Jul 29, 8:52 PM CDTTornado WarningLSXFayette, Marion38 min
Jul 29, 9:16 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison59 min
Jul 29, 9:17 PM CDTFlash Flood WarningLSXFayette3 hr
Jul 29, 10:00 PM CDTAreal Flood AdvisoryLSXBond, Clinton, Madison57 min
Jul 29, 10:33 PM CDTSevere Thunderstorm WarningLSXClinton, Washington42 min
Jul 29, 10:57 PM CDTFlash Flood WarningLSXBond, Clinton, Madison4 hr
Jul 29, 11:38 PM CDTAreal Flood AdvisoryLSXMadison4 hr
Jul 29, 11:50 PM CDTAreal Flood AdvisoryLSXClinton, Saint Clair, Washington4 hr
Jul 30, 6:20 AM CDTSevere Thunderstorm WarningLSXAdams, Brown40 min
Jul 30, 6:42 AM CDTRiver Flood WarningLSXClinton7 hr
Jul 30, 4:20 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery55 min
Jul 30, 4:24 PM CDTAreal Flood AdvisoryLSXFayette, Montgomery3 hr
Jul 30, 5:01 PM CDTSevere Thunderstorm WarningLSXMarion16 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.